Alert archive / Kansas / Special Weather Statements in 2011
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 20, 2011, 10:44 PM CDT for 7 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2011, 10:44 PM CDT (03:44 UTC)
- Expired
- Jul 20, 2011, 11:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 3908 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
274
WWUS83 KDDC 210344
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 PM CDT WED JUL 20 2011
KSZ061>063-074>076-084>086-210430-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
1044 PM CDT WED JUL 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HAMILTON...HASKELL...
NORTHERN MORTON...SOUTHERN KEARNY...SOUTHWESTERN FINNEY...STANTON...
STEVENS AND WESTERN SEWARD COUNTIES...
AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KENDALL TO 7 MILES
SOUTHEAST OF MANTER...MOVING SOUTHEAST AT 45 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 3789 10069 3704 10078 3702 10155 3733 10200
3824 10188
TIME...MOT...LOC 0344Z 305DEG 39KT 3788 10151 3744 10174
$$
18What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:00 PM CDT, 6 hours 44 minutes earlier.
Area forecast discussion, Jul 20, 4:00 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 400 PM CDT WED JUL 20 2011 .SYNOPSIS... ON THE SYNOPTIC SCALE, THE MAIN FEATURE OF INTEREST IS A SHORTWAVE TROUGH MOVING EAST ACROSS THE PRAIRIES OF SOUTHERN CANADA WITH THE MID-UPPER LEVEL ANTICYCLONE CENTERED TO THE EAST OF THE CENTRAL PLAINS OVER MISSOURI. THE SURFACE COLD FRONT TIED TO THE SHORTWAVE TROUGH HAD MOVED INTO NORTHWEST KANSAS WHICH STALLED OUT LATE AFTERNOON DUE TO INTENSE DAYTIME HEATING. TEMPERATURES ACROSS MUCH OF SOUTHWEST KANSAS WERE REACHING 105 TO 107 DEGREES BY MID AFTERNOON. WEAK CONVERGENCE ALONG THE BOUNDARY FROM SOUTHEAST COLORADO TO NORTHWEST KANSAS WAS PROMOTING SOME ISOLATED CUMULUS CLOUD DEVELOPMENT. && .DISCUSSION... DAYS 1-2... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AFTER 22Z...AND MOST LIKELY DURING THE MID EVENING HOURS...PARTICULARLY FROM JOHNSON NORTHEAST TO GARDEN CITY-SCOTT CITY NORTHEAST TO WAKEENEY. WILL BE GOING WITH JUST 20 POPS FOR THE EVENING WITH EXPECTED SLOW-MOVING NATURE OF THE CONVECTION. THE HRRR HIGH RESOLUTION MODEL IS QUITE AGGRESSIVE IN SUSTAINING CONVECTION THROUGH THE LATE EVENING HOURS...HOWEVER GIVEN THE LACK OF JET STREAK DYNAMICS TO ENHANCE UPWARD VERTICAL MOTION AM HESITANT TO BELIEVE LARGER SCALE ORGANIZED CLUSTERS OF CONVECTION WILL OCCUR AS THE HRRR WOULD SUGGEST. NOW TOMORROW, JET STREAK DYNAMICS WILL BE A LITTLE BIT BETTER WITH MORE OF THE CENTRAL HIGH PLAINS UNDER THE RIGHT ENTRANCE REGION OF A JET OVER THE UPPER MIDWEST. WILL INCREASE POPS TO NEAR 30 PERCENT ACROSS NORTHERN SECTIONS OF THE FORECAST AREA. THE FRONT WILL ALSO LIMIT THE AREAL EXPANSE OF HOT AIR WITH THE 105 TO 108 DEGREE MID-LATE AFTERNOON HEAT CONFINED TO THE SOUTHEASTERN HALF OF THE FORECAST AREA. WILL NOT ISSUE ANOTHER HEAD ADVISORY FOR TOMORROW IN THE AREAS UNDER ONE TODAY SIMPLY BECAUSE THE HEAT INDICES ARE JUST NOT QUITE REACHING ADVISORY LEVEL AS DEWPOINT IS MIXING OUT INTO THE LOWER 50S OR IN SOME CASES THE UPPER 40S. THAT BEING SAID...IT WILL BE CLOSE...AND DO EXPECT HIGHS OF 107 TO 108 ONCE AGAIN IN AREAS EAST OF THE ONGOING EXCESSIVE HEAT WARNING. THE LOW DEWPOINTS AND WINDS (PROVIDING AN ENHANCE EVAPORATE RATE) 12 TO 15 KNOTS WILL ACTUALLY PROVIDE JUST A LITTLE BIT OF RELIEF. FROM HAYS TO PRATT TO MEDICINE LODGE WILL BE KEEPING THE EXCESSIVE HEAT WARNING (FOR 4 CONSECUTIVE DAYS OF HEAT INDICES AT OR ABOVE 105 DEGREES) GOING THROUGH FRIDAY. UP AROUND HAYS, THOUGH, THE FRONT WILL BE VERY CLOSE BY, IF NOT PERHAPS JUST SOUTH OF THERE AND MAY KEEP HAYS FROM REACHING HEAT INDEX OF 105 THURSDAY AND PERHAPS FRIDAY. THE NEXT SHIFT WILL FURTHER ADDRESS THE NEED FOR HEADLINES GOING INTO THE END OF THE WEEK. DAYS 3-7... THE UPPER LEVEL HIGH WILL MEANDER AROUND THE SOUTHERN UNITED STATES THROUGH THE EXTENDED PERIOD. AN UPPER LEVEL TROUGH WILL GENERALLY BE FOUND ACROSS THE WESTERN UNITED STATES AND SEND SHORTWAVES UP AND OVER THE UPPER LEVEL HIGH. A FEW OF THESE IMPULSES WILL MIGRATE THROUGH NEBRASKA AND NORTHERN KANSAS ENHANCING LIFT ACROSS THIS AREA. TOWARDS THE SURFACE...A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS THE NORTHERN PLAINS AND BECOME STATIONARY ACROSS THE KS/NE BORDER BY SATURDAY AFTERNOON. A FEW STORMS ARE EXPECTED TO FORM ALONG THIS BOUNDARY IN THE AFTERNOON POSSIBLY REACHING OUR NORTHERN FORECAST AREA. I HAVE PLACED A SLIGHT CHANCE OF STORMS ACROSS NORTHERN PORTIONS OF OUR FORECAST AREA SATURDAY NIGHT AND AGAIN ON SUNDAY NIGHT. OTHERWISE PARTLY CLOUDY SKIES AND DRY CONDITIONS WILL BE FOUND. THE FRONTAL BOUNDARY THEN LOOKS TO MOVE BACK TO THE NORTH AS A WARM FRONT. HIGH PRESSURE IS EXPECTED TO DOMINATE THE AREA MONDAY THROUGH WEDNESDAY BRINGING MOSTLY CLEAR SKIES AND DRY CONDITIONS. THE ECMWF IS SUGGESTING A COLD FRONT TO MOVE THROUGH THE AREA WEDNESDAY NIGHT INTO THURSDAY. HOWEVER...CONFIDENCE IS LOW ON IF THIS WILL ACTUALLY HAPPEN. WITH THE FRONTAL BOUNDARY STAYING TO THE NORTH...SOUTHERLY WINDS WILL CONTINUE THROUGHOUT THE EXTENDED PERIOD BECOMING GUSTY DURING THE AFTERNOONS. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGHOUT THE EXTENDED PERIOD WITH HIGHS IN THE LOWER TO MID 100S EACH DAY. LOWS THROUGHOUT THE EXTENDED PERIOD WILL BE IN THE 70S WITH A FEW PLACES ACROSS SOUTH CENTRAL KANSAS IN THE UPPER 70S. && .AVIATION... A COLD FRONT WILL MOVE SOUTH AND STALL OUT ACROSS THE KS/NE BORDER. A FEW STORMS MAY FORM AHEAD OF THIS FRONTAL BOUNDARY. MOST OF THE ENERGY WILL BE NORTH OF OUR AREA BUT IF ANY STORMS FORM OVER THE HAYS TERMINAL BRIEF MVFR CONDITIONS WILL BE OBSERVED. OTHERWISE VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TERMINALS. WINDS WILL GENERALLY BE FROM THE SOUTH AT 10 TO 15 KNOTS DECREASING TO AROUND 10 KNOTS OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 78 107 78 106 / 10 10 20 10 GCK 76 106 75 100 / 10 20 20 10 EHA 74 103 74 100 / 10 20 20 20 LBL 77 106 76 102 / 10 10 20 20 HYS 77 105 78 104 / 20 20 30 10 P28 80 108 80 108 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ030-044-045-063- 064-076>080-086>089. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR KSZ031-046-065- 066-081-090. && FN25/42/42
Hazardous weather outlook, Jul 20, 3:51 AM CDT, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 351 AM CDT WED JUL 20 2011 KSZ030-031-043>046-061>066-074>081-084>090-210900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 351 AM CDT WED JUL 20 2011 /251 AM MDT WED JUL 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS POSTED EAST OF A HAYS TO SAINT JOHN TO MEDICINE LODGE LINE THROUGH FRIDAY. A HEAT ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON AND EVENING, EAST OF A LINE FROM LIBERAL TO GARDEN CITY TO DIGHTON. HEAT INDICES WILL RISE INTO THE 105 TO 109 DEGREE RANGE, MAKING HAZARDOUS FOR ANYONE WORKING OUTSIDE. TAKE PRECAUTIONS TO STAY OUT OF THE SUN FOR LONG PERIODS OF TIME. ALSO, THE FIRE DANGER WILL BE HIGH TO VERY HIGH THIS AFTERNOON. ALL OUTDOOR BURNING SHOULD BE BANNED. WEATHER CONDITIONS WILL FAVOR THE RAPID GROWTH OF WILDFIRES. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT, NORTHWEST OF A LINE FROM JOHNSON CITY TO HAYS. SEVERE STORMS ARE NOT EXPECTED, BUT STRONG WINDS ARE POSSIBLE WITH ANY STORM THAT DOES DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH LATE AFTERNOON AND EVENING THURSDAY THROUGH SUNDAY, BASICALLY NORTHWEST OF A LINE FROM LA CROSSE TO CIMARRON TO JOHNSON CITY. AT THIS TIME, IT APPEARS THAT NONE OF THESE STORMS WILL BE SEVERE, HOWEVER STRONG WINDS WILL BE POSSIBLE WITH ANY OF THE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT LIKELY TO BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Special weather statement, Jul 20, 10:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 PM CDT WED JUL 20 2011
KSZ061>063-074>076-084>086-210430-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
1044 PM CDT WED JUL 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HAMILTON...HASKELL...
NORTHERN MORTON...SOUTHERN KEARNY...SOUTHWESTERN FINNEY...STANTON...
STEVENS AND WESTERN SEWARD COUNTIES...
AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KENDALL TO 7 MILES
SOUTHEAST OF MANTER...MOVING SOUTHEAST AT 45 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 3789 10069 3704 10078 3702 10155 3733 10200
3824 10188
TIME...MOT...LOC 0344Z 305DEG 39KT 3788 10151 3744 10174
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:48 AM CDT | Heat Advisory | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 2 more | 17 hr |
| Jul 21, 3:44 PM CDT | Special Weather Statement | DDC | Ellis | 46 min |
| Jul 21, 6:39 PM CDT | Special Weather Statement | DDC | Ness | 51 min |
Nearby
Special Weather Statements in Kansas, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.